Hydrocodone, commonly known as Vicodin or Lortab, is a prescription drug often administered as a strong painkiller. Because hydrocodone is a powerful opioid, derived from codeine, some people can develop a dependency or addiction to the drug. Fortunately, with care, attention, discipline and willpower, addicts can completely recover from hydrocodone addiction. This article explores the steps that patients can take.
VIDEO: How To Break A Hydrocodone Addiction
Common symptoms of whether a person is becoming addicted to hydrocodone are:
If a patient recognises any of these symptoms, they need to consider whether they have a dependency on or addiction to hydrocodone.
Discover Your Options.
You might be surprised about the unique ways we can help. Chat with someone who understands.
The call is free & the consultation is free.
If a patient believes that they may have an issue with hydrocodone abuse, their first step should be to speak with their doctor about recovery and treatment. Their doctor will be able to help them, either by referring them to another specialist, letting them know about recovery centres or assisting them in recovering at home.
Regardless of which course a patient decides to follow, it is important that any treatment or recovery is attempted with the knowledge of a doctor. Although other specialists and recovery centers can provide excellent, dedicated help and treatment to help addicts recover, the remainder of this article will focus on recovering from hydrocodone abuse at home.
The steps to detox from hydrocodone addiction at home are as follows:
VIDEO: Common Withdrawal Symptoms Of Hydrocodone
A person intending to recover from hydrocodone dependency should let their immediate family know what they are doing. This will help to pre-empt issues that the recovering addict might have such as withdrawal symptoms, mood swings and other difficult situations. The family members should be ready to provide care and support if needed.
Patients do not need to come off of hydrocodone gradually, or taper off their dosage. They can stop taking the drug immediately, although they will start to experience physical, mental and emotional side-effects when they do so.
If the hydrocodone was being used to treat pain that is still present, the patient will need to find an alternative painkiller to help them manage their pain. They should talk to their doctor or pharmacist about a non-addictive medication that can reduce their discomfort.
Withdrawal from hydrocodone normally causes several physical symptoms to occur; patients may experience one or more of the following:
This can be a difficult time for the patient. These withdrawal symptoms typically only last for four to five days, after which they will lessen and subside.
Throughout the detoxification period, it is vital that the patient keeps well hydrated and drinks plenty of water. This is especially the case if they are losing excessive water through sweating, diarrhea or vomiting. Drinking lots of water will aid the body in recovering its equilibrium more quickly and help to settle the stomach.
‘Sports’ drinks, such as Gatorade, can also be very helpful due to the electrolytes that they contain.
In addition to the physical symptoms of withdrawal, a patient will also need to deal with changes to their emotional and mental states. This might include:
It is important to remember that all of these symptoms are a normal part of the process of recovery and are to be expected.
Patients that are feeling vulnerable or that need help should speak to their family members and get their assistance. Additionally, family members should observe the recovering addict and provide love and care when needed to help the patient cope with their withdrawal.
Hydrocodone will normally be out of a person’s system in four to five days. After a week or so, a patient should be free of physical, mental and emotional dependency on the drug. They should continue to pay attention to the following:
Withdrawal from hydrocodone at home should always be completed with the full knowledge and support of a doctor. If a patient that is undergoing withdrawal at home starts to develop serious symptoms or feels profoundly unwell, they should contact a medical professional as soon as possible.
Recovering from any kind of substance abuse can be difficult, but with the right motivation, discipline and willpower, it is possible for a patient to remove their dependency and live a normal life.